Protracted withdrawal syndrome

What is Protracted withdrawal syndrome?

Post-acute-withdrawal syndrome (PAWS), or the terms post-withdrawal syndrome, protracted withdrawal syndrome, prolonged withdrawal syndromes describe a set of persistent impairments that occur after withdrawal from alcohol, opiates, benzodiazepines, antidepressants and other substances. Infants born to mothers who used substances of dependence during pregnancy may also experience a post acute withdrawal syndrome. While post-acute withdrawal syndrome has been reported by those in the recovery community, there have been few scientific studies supporting its existence. Because of this, the disorder is not recognized by the Diagnostic and Statistical Manual of Mental Disorders or major medical associations.

Drug abuse, including alcohol and prescription drugs, can induce symptomatology which resembles mental illness. This can occur both in the intoxicated state and during the withdrawal state. In some cases these substance-induced psychiatric disorders can persist long after detoxification, such as prolonged psychosis or depression after amphetamine or cocaine abuse. A protracted withdrawal syndrome can also occur with symptoms persisting for months after cessation of use. Benzodiazepines are the most notable drug for inducing prolonged withdrawal effects with symptoms sometimes persisting for years after cessation of use. Severe anxiety and depression are commonly induced by sustained alcohol abuse which in most cases abates with prolonged abstinence. Even moderate alcohol sustained use may increase anxiety and depression levels in some individuals. In most cases these drug-induced psychiatric disorders fade away with prolonged abstinence.

Questions and answers on "Protracted withdrawal syndrome"

I have anxiety and panic attacks and depression. I did a acute withdrawal from klonoplin (not recommended) at a hospital for10 days. I was taking...

doctor1 MD

Brief Answer:
restart klonopin with initial dose and withdraw slowly.

Detailed Answer:
Hello
Welcome to HCM.
I can understand your concerns.

Benzos...

Read Full Thread   Ask a Doctor Now

II have been taking the anti depressant medication Doxepin for over ten years since I started menopause.I decided 6 months ago that I no longer...

doctor1 MD

Brief Answer:
very gradual tapering; symptomatic treatment.

Detailed Answer:
Hello
Welcome to HCM.

I can understand your concerns.

Almost all...

Read Full Thread   Ask a Doctor Now

Hello,
I'm wondering which is more likely to cause weight gain: 80mg of valium per day or the maximum dosage of gabapentin (4,800mg) per day? I...

doctor1 MD

Brief Answer:
Gabapentin is more likely to cause weight gain.

Detailed Answer:
Hello thanks for asking from HCM

Gabapentin is more likely to cause...

Read Full Thread   Ask a Doctor Now

Recent questions on  Protracted withdrawal syndrome

doctor1 MD

How much weight will I gain if I take 900mg gabapentin 3 times a day for a temazepam ( restoril ) taper gone wrong? My doctor wants me to possibly...

doctor1 MD

Hello, I m wondering which is more likely to cause weight gain: 80mg of valium per day or the maximum dosage of gabapentin (4,800mg) per day? I...

doctor1 MD

How much does gabapentin help with a restoril ( temazepam ) taper gone wrong? I tapered restoril too quickly and believe I have protracted...

Ask Question
Doctor Image
MD

Hi, I am Dr. Andrew Rynne (Family Physician). I will be guiding you through the process. Please write your question below.

Related Drugs/Medications
Related Treatment/Therapy
Related Medical Topics